Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Should I feel better on Mirtazipine?

(7 Posts)

Last November or thereabouts my GP switched me from Citalopram to Mirtazipine, because I had had insomnia for ages (years) and I really felt it was making my depression so much worse.

He said Mirtazipine made people drowsy, so if I took it at bedtime, it would help me sleep - and it did, at first. It was such an eye opener, putting my light off and falling asleep in 20 minutes rather than tossing and turining until 2.30am or later.

Changing medication meant having to come off citalopram in just three weeks, which was rough, and pushed me down into a much blacker place, but I stuck with it in the hopes that things would get better on the new tablets. I was in a low dose to start with, for the first three months, and when that wasn't helping my mood, he doubled the dose.

I've been on the higher dose for just over a month now, and the insomnia is coming back, and I still feel pretty hopelessly depressed.

How much longer should I give it, for the higher dose to work, or should it be helping by now? And if Mirtazipine isn't going to work for me, does that mean I have to go through withdrawal again, to try a different drug? I'm not sure I could cope with that.

coughingbean Sun 19-Mar-17 20:25:51

I am on 30mg of mirzapine ( so sorry can't spell it) I have found it brilliant for sleep problems. However I am also on escitalopram (which is the concentrated form of citalopram)
Maybe it's the combination of both that works for me? All I know is you can be on both at the same time.
It does take a while to find meds or a combination of that helps.
Not sure I was very helpful with that post!
Just wanted to share my experience. flowers

coughingbean Sun 19-Mar-17 20:30:12

I have just remembered that my psychiatrist told me the two drugs work in different ways.
Mirzapine (again sp!) Is more anxiety related.

So it may be worth asking to go back on the citalopram as well as the mirzapine.

Thank you @coughingbean - that is really useful information. I think I will make an appointment with the GP this week, and see what he says.

thanks

coughingbean Sun 19-Mar-17 20:36:19

Cool, pm me if you need

Etak15 Sun 19-Mar-17 20:37:03

If your original citralopram suited you but you wanted something to help you sleep i'm surprised go changed to mirtazipine would have been better to keep you as you were but give something like zopiclone to help you sleep - a low dose of this would just help to get you off but without any hangover effect.
Now I suppose he could up your mirtazipine to 45 see if it helps or as pp suggested give you something else to run alongside. Get back to gp and discuss your options.

Well - I saw the doctor today, and he did up my dose of Mirtazipine to 45mg, so we'll see how that goes.

If it doesn't work, I may explore the idea of citalopram+sleeping tablets, otherwise I will have to see a psychiatrist, as my GP can't prescribe that combination unless he has the go-ahead from a psychiatrist.

He doesn't want me to stay on ADs forever - he sees them as shorter term help whilst therapy or counselling sorts out the root of the depression - but I have had CBT, and 2.5 years of group therapy, neither of which has 'cured' me - I'm not even sure a cure is possible for everyone with depression.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now